NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
I really ejoy this website. Can you tell me if Bactrim prescribed for kidney infection can cause elevated levels of creatine (1.7) and AlT (57).
Bactrim can indeed cause an elevation of creatinine, because the drug interferes with some of the kidney cells' ability to secrete creatinine from the bloodstream into the urine. However, the amount of elevation in normal people is so small as to be unnoticeable. A creatinine of 1.7 is moderately elevated and may mean that there is underlying kidney disease.
After you (or whoever it is) finishes taking the Bactrim, blood tests should be repeated to see if they are normal. It is also to be noted that a kidney infection itself can sometimes cause a temporary decrease in kidney function (reflected in a rise in the blood creatinine). Again, the creatinine should become normal after the infection is treated. Yet a third possibility is that there is some sort of underlying kidney disease or anatomic problem that is making the person more susceptible to kidney infection AND causing abnormal kidney function, so that the Bactrim-induced rise in creatinine is quite noticeable.
As to the ALT (is this what you meant?), Bactrim can rarely cause liver damage. When it does, it's usually quite serious. There may be another cause of the elevated ALT, such as other medications (for instance, lipid-lowering drugs) or excessive alcohol use, or a chronic low-grade hepatitis such as hepatitis B or C. This test should be repeated, along with other liver tests, to see what should be done next. If the elevation is worse, Bactrim should be stopped immediately until your doctor figures out what's going on.
Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University